Hail, Custer
- When
- August 9, 7:30 PM CST
- Where
- Custer County, 0.86 mi NE of Broken Bow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -99.640
Isolated severe thunderstorms produced hail up to one inch diameter and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe thunderstorms produced hail up to one inch diameter and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 5:12 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 612 PM CDT FRI AUG 9 2013 .SYNOPSIS... ISSUED AT 335 PM CDT FRI AUG 9 2013 ANOMALOUS UPPER LOW OVER ONTARIO CONTINUES TO MOVE EASTWARD LIFTING OUT OF THE MAIN TROUGH AS THE NEXT PV ANOMALY MOVES INTO NORTHERN MANITOBA. MEANWHILE UPPER LOW OFF THE NORTHERN CA COAST IS LIFTING NORTHWARD VERY SLOWLY. IN BETWEEN THESE SYSTEMS...NEGATIVELY TILTED UPPER RIDGE IS LOCATED FROM THE SOUTHERN ROCKIES INTO THE PACIFIC NORTHWST. IN ADDITION...CONVECTIVELY ENHANCED UPPER LOW SEEN IN WATER VAPOR IMAGERY MOVING NORTHEASTWARD OUT OF EASTERN KS. THIS IS THE REMNANTS OF A WEAK PV ANOMALY THAT EVOLVED INTO AN MCS OVER THE SOUTHERN PLAINS YESTERDAY. THE WEAK ANOMALY WAS ORIGINALLY EMBEDDED WITHIN THE SUBTROPICAL JET THAT IS UNDERCUTTING THE UPPER RIDGE. ANOTHER WEAK FEATURE IS SEEN IN WATER VAPOR MOVING INTO THE FOUR CORNERS REGION AT MIDDAY...AND IS ASSOCIATED WITH A FEW LIGHTNING STRIKES. CLOSER TO HOME...CONVECTIVE CLUSTERS DEVELOPING ALONG SFC BOUNDARIES WHERE SUBTLE UPPER FEATURES HAVE ENHANCED LOW LEVEL CONVERGENCE...THOUGH IN A WEAKLY SHEARED ENVIRONMENT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 335 PM CDT FRI AUG 9 2013 A WEAK WIND SHIFT BOUNDARY ACROSS FAR NORTHWEST NEBRASKA WILL BE THE FOCUS FOR SCATTERED T-STORMS THIS EVENING. OTHER STORMS MAY FORM IN AN UNSTABLE BUT WEAKLY SHEARED ENVIRONMENT ACROSS THE REST OF WESTERN AND NORTH CENTRAL NEBRASKA. MOST AREAS WILL REMAIN DRY AS ACTIVITY WILL BE ISOLATED...BUT ACROSS NORTHWEST NEBRASKA INTO THE WESTERN SANDHILLS...ACTIVITY MAY BECOME A BIT MORE CONCENTRATED DUE TO DEEP MOISTURE CONVERGENCE AND THE AFOREMENTIONED BOUNDARY IN THAT AREA. SHEAR IS JUST A BIT STRONGER THAN YESTERDAY...BUT AS MENTIONED STILL WEAK AND SEVERE STORMS ARE UNLIKELY. A STRONG STORM OR TWO CANNOT BE RULED OUT HOWEVER. ACTIVITY SHOULD WANE BY LATE EVENING WITH THE LOSS OF DAYTIME HEATING. ANOTHER COMPLEX OF STORMS IS EXPECTED TO FORM THIS EVENING ACROSS NORTHEAST WYOMING AND THEN TRACK EAST. THIS ACTIVITY SHOULD MAINLY AFFECT SOUTH DAKOTA...BUT WILL KEEP A SLIGHT CHANCE ACROSS NORTHERN NEBRASKA AFTER MIDNIGHT...AS THIS AREA COULD BE BRUSHED BY THE SOUTHERN END OF THE ACTIVITY. A WEAK COLD FRONT WILL SETTLE SOUTH INTO NORTHWEST NEBRASKA SATURDAY AFTERNOON...AND BE THE FOCUS ONCE AGAIN FOR SCATTERED T-STORM ACTIVITY. SHEAR IS FORECASTED TO BE JUST A TAD STRONGER YET SATURDAY...AND INSTABILITY DECENT...SO AGAIN A FEW STRONG STORMS ARE POSSIBLE. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 335 PM CDT FRI AUG 9 2013 SATURDAY NIGHT...THUNDERSTORM CLUSTER/MCS EXPECTED TO BE ONGOING SATURDAY EVENING ACROSS CENTRAL OR POSSIBLY SOUTHERN SD AHEAD OF SOUTHWARD ADVANCING COLD FRONT. ADDITIOINAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE AS SUBTLE PV ANOMALIES MOVE NORTHEASTWARD ALONG SUBTROPICAL JET AS IT LIFTS NORTHWARD INTO THE CENTRAL ROCKIES. BECAUSE UPPER FORCING IS WEAK...CONFIDENCE ON INITIATIOIN PLACEMENT IS LOW...BUT WILL LIKELY BE ALONG OR NORTH OF SOUTHWARD SINKING SFC FRONT IN NORTH CENTRAL NEBRASKA...AND ALSO IN AN AREA OF BETTER MID LEVEL INSTABILITY OVER THE PANHANDLE SATURDAY NIGHT. THAT AREA OF ELEVATED INSTABILITY MOVES INTO SOUTHWEST NEBRASKA AS WELL THROUGH THE EENING...HOWEVER AS LLJ BECOMES DEVELOPED BEST CONVERGENCE ASSOCIATED WITH IT BECOMES FOCUSED ACROSS NORTHEAST NEBRASKA. HENCE BEST CHANCES FOR PRECIP AT THIS POINT APPEARS TO BE IN THE ERN PANHANDLE AND NORTH CENTRAL ZONES. SUNDAY AND MONDAY...PREVIOUSLY MENTIONED FRONT CONTINUES TO SLIDE SOUTHWARD INTO NEBRASKA ON SUNDAY...THOUGH MODELS DIFFER SOME ON EVENTUAL PLACEMENT BY SUNDAY EVENING. AIRMASS ALONG AND NORTH OF THE STALLING FRONTAL BOUNDARY BECOMES VERY CONDUCIVE TO CONVECTIVE MAINTENANCE AS LOW LEVEL MOISTURE POOLS AND MID LEVEL LAPSE RATES STEEPEN BY SUNDAY EVENING. AHEAD OF THE FRONT...PROVIDING LOW LEVEL MOISTURE DOES NOT RESULT IN STRATUS/FOG LINGERING FOR TOO LONG INTO THE AFTERNOON...INSOLATION SHOULD BE SUFFICIENT TO FULLY DESTABILIZE THE ATMOSPHERE SUCH THAT LOW LEVEL FORCING WOULD PRODUCE SCT THUNDERSTORMS ALONG THE FRONT AND FAVORED UPSLOPE REGIONS OF THE PANHANDLE AND SOUTHWEST NEBRASKA. HOWEVER...CONFIDENCE IS NOT HIGH IN THIS SCENARIO BECAUSE SIMILAR SCENRIOS HAVE DEVELOPED THIS SUMMER WHERE THE FRONT PUSHES THROUGH PRIOR TO WHEN BEST UPPER FORCING CAN INTERACT WITH IT. FOR NOW WILL GO WITH THE IDEA THAT WITH BETTER SHEAR ACRSS THE AREA MORE WIDESPREAD DEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY...ESPECIALLY IN THE EVENING AND OVERNIGHT. FRONT SHOULD CONTINUE TO SHIFT SOUTH OF NEBRASKA BY MONDAY MORNING. NEXT PUSH OF COOLER AIR ASSOCIATED WITH SIGNIFICANT UPPER PV ANOMALY MOVING INTO THE GREAT LAKES AND RIDGE BUILDING ACROSS THE HIGH PLAINS WILL ALLOW PRESSURES TO LOWER ACROSS THE ROCKIES AND WINDS TOBECOMES SOUTHEAST ACROSS THE AREA. THIS SHOULD DEVELOP A DECENT THETA-E RIDGE ACROSS THE HIGH PLAINS INTO THE PANHANDLE. WILL AGAIN DESIGN PRECIP FCSTS TO FIT THIS FAVORED AREA OF DEVELOPMENT. TUESDAY AND BEYOND...SFC HIGH DRIFTING ACROSS THE MIDWEST/GREAT LAKES REGION WILL ALLOW GOOD RETURN FLOW ACROSS THE HIGH PLAINS AND SUBSEQUENT HIGH THETA-E IN THE LOWER LEVELS. TUES WILL LIKELY BE A CLOUDY DAY WHICH CAN BE TYPICAL OF THIS REGIME. FORCING FOR THUNDERSTORM DEVELOPMENT REMAINS DIFFICULT TO DEFINE AT THIS POINT...THOUGH ANY ORGANIZED DEVELOPMENT SHOULD BE NEAR HIGHER TERRAIN AND FRONTAL POSITIONS...WITH EVENTUAL MOVEMENT INTO THE HIGHER THETA-E AXIS. STILL APPEARS TO BE WEAK PV ANOMALIES ASSOCIATED WITH NORTHWARD LIFTING SUBTROPICAL JET TO ENHANCE LOW LVEL FORCING POTENTIAL. THIS MAKES FCST OF FRONTAL POSITION CRUCIAL IN DETERMINING THUNDERSTORM INITIATION...SO DUE TO LOW CONFIDENCE IN POSITION...BUT GOOD THREAT POTENTIAL HAVE INCLUDED PRECIP CHCS FOR THE ENTIRE AREA FOR TUES INTO WED. FLOW BECOMES MORE AMPLIFIED THROUGH THE REMAINDER OF THE WEEK AS THE RIDGE BUILDS FURTHER WEST. NORTHERN FLOW BECOMES MORE NORTHWESTERLY ACROSS CANADA AS THE POLAR LOW BEGINS TO EXPAND WESTWARD. THE END RESULT FOR WESTERN AND NORTH CENTRAL NEBRASKA WILL BE LESSENING PRECIP CHANCES...THOUGH FAVORED AREAS CLOSER TO THE HIGHER TERRAIN WILL STAND THE BEST CHANCES. TEMPERATURES THROUGH THE PERIOD WILL BE SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR...WARMING SLIGHTLY TOWARD THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 611 PM CDT FRI AUG 9 2013 A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. OTHERWISE VFR CONDITIONS ARE EXPECTED...HOWEVER...SOME PATCHY GROUND FOG POSSIBLE LATE TONIGHT INTO SATURDAY MORNING. SURFACE WINDS WILL MOSTLY BE SOUTHEAST AT 5 TO 10 KTS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JWS SHORT TERM...TAYLOR LONG TERM...JWS AVIATION...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 623 PM CDT FRI AUG 9 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-102330- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 623 PM CDT FRI AUG 9 2013 /523 PM MDT FRI AUG 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT...MAINLY NEAR AND NORTH OF HIGHWAY 2. A STRONG STORM OR TWO IS POSSIBLE CONTAINING HAIL UP TO PENNY SIZE AND GUSTY WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE SATURDAY THROUGH THURSDAY...WITH A THREAT FOR THUNDERSTORMS EACH DAY. AT THIS TIME...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 141 PM MDT FRI AUG 9 2013 NEZ004-092030- SHERIDAN NE- 141 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY UNTIL 230 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GORDON...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GORDON... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 97 AND 111. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 316 PM CDT FRI AUG 9 2013 NEZ005-094-092100- EASTERN CHERRY NE-WESTERN CHERRY NE- 316 PM CDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 400 PM CDT/300 PM MDT/... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERRITT RESERVOIR DAM...OR 19 MILES SOUTHWEST OF VALENTINE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CHERRY COUNTY. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 111 AND 127. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 544 PM CDT FRI AUG 9 2013 NEZ094-092330- WESTERN CHERRY NE- 444 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 530 PM MDT... AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES WEST OF MERRITT RESERVOIR DAM...OR 37 MILES NORTH OF MULLEN...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CHERRY COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ROBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 643 PM CDT FRI AUG 9 2013 NEZ026-038-100030- BLAINE NE-CUSTER NE- 643 PM CDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 730 PM CDT... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILBURN...OR 13 MILES SOUTH OF BREWSTER... MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANSELMO... GATES... VICTORIA SPRINGS STATE RECREATION AREA... WALWORTH... LILLIAN... ROUND VALLEY... THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 253 AND 268. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 730 PM CDT FRI AUG 9 2013 NEZ038-100115- CUSTER NE- 730 PM CDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 815 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF VICTORIA SPRINGS STATE RECREATION AREA...OR 11 MILES NORTH OF BROKEN BOW...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MERNA AROUND 735 PM CDT. BROKEN BOW AROUND 800 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 746 PM CDT FRI AUG 9 2013 NEZ024-025-094-100130- HOOKER NE-THOMAS NE-WESTERN CHERRY NE- 646 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY...NORTHWESTERN THOMAS AND NORTHEASTERN HOOKER COUNTIES UNTIL 730 PM MDT/830 PM CDT/... AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF MULLEN...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MULLEN AROUND 655 PM MDT. KELSO AROUND 705 PM MDT. SENECA AROUND 815 PM CDT. NORWAY AROUND 830 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROBERG
The North Platte radar (KLNX), 99 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Strongs winds bending tree trunks with strength unknown.
Flood waters up to law enforcement vehicle bumpers downtown or around a foot deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473085, 473086, 473084.